Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Is oxicodone more potent than codine?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2003
Answered : 682 Questions
Hi, I have been suffering from accute migraine headaches for over 30 years. I had workups at Barns and De XXXXXXX pain med centers in St. XXXXXXX and the XXXXXXX headache clinic in Chicago. All came back with the same diagnosis and no real cause. Sumatriptan was no help. I have been of a steady diate of tylenol #3 (some 120/month) for most of this time. Recently I fell and fractured the 5th rib on my left side. That gave me a new deminition of pain. The ER doc recommended oxicodone in stead of codeine along with the splash of acetaminifin I think it is called Vicadin (please excuse the spellings) It did work much better than codeine. Question: is oxicodone more potent than Codine? Is it more adictive that codine? (I seem to have no problem with addiction ot the codine). Your thoughts please. XXXXXXX
Posted Fri, 28 Feb 2014 in Medicines and Side Effects
Answered by Dr. Chander Mohan Singh 1 hour later
Brief Answer: Yes. Detailed Answer: Hi, I have read your query. Your doctor has prescribed you medicine rightly as he had done your physical examination and provide best of his knowledge to you. Yes, oxycodone is more potent than codeine because oxycodone is capable of diminishing pain to a far greater degree than codeine, and it requires only about one-tenth of the dose of codeine to provide the same amount of pain relief. Therefore, oxycodone is much better suited to control moderate to severe pain. Codeine's weaker efficacy may be desirable at times, for example, to treat mild pain, or to treat pain in individuals with little to no opioid tolerance. Oxycodone is more addictive than codeine. Oxycodone addiction can become a serious problem. Once the addiction is fed, it becomes harder to break and those addicted become more susceptible to overdose, which can lead to a number of health problems, including fatal cardiac arrest. So you must remain in-touch with your doctor while on this medication and please do not alter the dose of drug you are taking without the knowledge of your doctor. I hope you have got your answer. If you find this discussion useful for you, you may close the discussion and if possible you may rate the answer 5 points for me, so that I get a good feedback. Thanks. Dr.Singh.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
,   ,   ,   ,  

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor